Reuters Health Information (2009-09-16): Sexual impairment common in men treated for chronic hepatitis C
Sexual impairment common in men treated for chronic hepatitis C
Last Updated: 2009-09-16 12:53:01 -0400 (Reuters Health)
NEW YORK (Reuters Health) - Men treated with pegylated interferon and ribavirin for chronic hepatitis C often experience sexual dysfunction, results of a study indicate.
"The sexual health of men with chronic hepatitis C before, during, and after combination therapy has not been well studied," Dr. Lorna M. Dove of New York Presbyterian Medical Center and colleagues note in the September issue of Gastroenterology.
The current study shows that impairments in sexual function and desire are common side effects of this therapy in men, and these effects are not always completely reversed after therapy is stopped, according to the researchers.
As part of the Study of Viral Resistance to Antiviral Therapy of Chronic Hepatitis C (Virahep-C), 260 men treated with peginterferon alfa-2a and ribavirin completed questionnaires about sexual health before, during and after therapy.
Prior to treatment, 37% reported mild impairment of sexual drive, 26% reported erectile dysfunction, 22% reported ejaculatory dysfunction, and 44% reported dissatisfaction with their sex life. African Americans had a higher rate of erectile dysfunction (34%) compared to Caucasian Americans (19%) prior to treatment.
By the end of therapy at either 24 or 48 weeks, 38% to 48% of patients reported that their lower sexual function was worse than before treatment. African Americans reported less impairment overall than Caucasian Americans during treatment.
For patients who stopped therapy at 24 weeks, sexual health returned to near normal within 6 months of the end of treatment, the researchers found.
Relative to baseline, men receiving treatment for 48 weeks reported higher erectile or ejaculatory problems, although persistent erectile impairment was limited to Caucasian American men.
"Men planning to receive peginterferon and ribavirin should be counseled about the possibility of a decline in sexual health during treatment and receive adequate support if these side effects occur," the investigators suggest.